According to the CMPD’s latest figures, there has been an alarming rise in heroin overdoses over the past few years in Charlotte.
Our city saw about 567 in 2014, over 900 last year, and they estimate that there have already been at least 500 overdoses in the first half of 2017.
Last year, former Governor Pat McCrory issued an order to change Naloxone (opioid overdose antidote) from requiring a prescription, to now be available ‘over the counter’.
Despite the medicine being a proven life-saver, local pharmacists say people are not coming to them to get it or even asking about it, likely due to people simply not having enough information about it.
According to the Carolina’s Healthcare System, “Naloxone is a medication that counteracts an overdose caused by an opioid drug – administering naloxone may be the key to saving a person’s life before medical assistance arrives.”
Naloxone works by immediately restoring a person’s breathing. It can either be injected intravenously or deliver through the nose, via a special spray canister. It lasts about 30-60 minutes, so anyone administering the drug should immediately call 9-1-1, if they haven’t done so already, and stay with the patient until help arrives.
The following are common signs of an opioid-related overdose;
Shallow or slowed breathing
Loss of consciousness
North Carolina also has the ‘Good Samaritan law’, which essentially protects people who contact emergency officials, then administer Naloxone to someone who has overdosed from any liability.
If you know anyone who might use heroin or any other opioids, please pick up some Naloxone from your local pharmacist and keep it handy – you never know when it might save someone’s life.
Please help spread the word!